All About naloxone
What is Naloxone?
Brand name is Narcan® | Generic name is Naloxone
Naloxone is a medication that reverses the symptoms of an opioid overdose. Sold under the brand names NarcanⓇ and EvzioⓇ, the generic drug Naloxone comes as either a nasal spray or auto-injector.
Naloxone is administered in the event of a suspected opioid overdose. However, it is not a treatment for opioid use disorder. Instead, Naloxone is a life-saving medication that keeps the person stabilized until emergency personnel arrives.
Think about it this way: If a person with heart disease has a heart attack, 911 is called and the first responders use a defibrillator(a life-saving device) to keep the patient alive. When the patient gets to the hospital, they are then given treatment, which could include medications, surgery, or counseling to prevent future heart attacks.
A defibrillator is not treatment for heart disease just as Naloxone is not a treatment for addiction. In this example both the defibrillator and Naloxone both serve to keep the patient alive until the patient’s healthcare team establishes a long-term, individualized treatment plan.
How and When to use Naloxone
contact your insurance company TO ask if naloxone is covered.
WHO SHOULD BE TRAINED TO
ANYONE WHO WANTS TO MAKE A DIFFERENCE.
OVERDOSES HAPPEN EVERY 12.5 MINUTES.
YOU COULD HELP SAVE A LIFE.
How Does Naloxone Work?
Naloxone can reverse the results of an opioid dose.
Prescription opioids and heroin bind to opioid receptors in the brain, causing “a high.” At high doses, opioids can also cause respiratory failure and death.
Naloxone is an opioid antagonist. In the event of an overdose, Naloxone essentially "kicks the opioid off" of the receptor and binds to the receptor instead. This causes “the high” to go away and can reverse the overdose within minutes.
Interested in getting trained to administer Naloxone?
Call your local health department for training information in your area. If you are in Indiana, visit for a Naloxone training schedule.
WHAT TO EXPECT AFTER ADMINISTERING NALOXONE
Giving Naloxone to a person who has overdosed immediately puts the person into withdrawal. When the Naloxone starts working and the respiratory depression is reversed, the person will begin to regain consciousness. They might feel angry, scared, or confused as they come out of “the high.”
Withdrawal symptoms vary from person-to-person, but can be extremely uncomfortable, which might cause agitation. After calling 911, be sure to stay with the patient until help arrives.
SYMPTOMS OF AN OVERDOSE CAN include any or all of the following:
Nodding off, appears as if person cannot stay awake
No response when you call their name or shake them.
be blue or clammy.
Blue/purple fingernails or lips.
Appears as if person cannot stay awake
Breathing may slow or stop.
An individual may snore loudly,
gurgle, or vomit.
If you find someone that needs naloxone and you've been trained, you should:
Call 911 (required by law) if you administer Naloxone.
Turn them on their side in case they vomit.
If the individual in crisis doesn’t wake up within a minute,
and you have
A second dose you should administer it.
Stay with the individual until help arrives.
Quick -Start- Guide